Alert archive / Iowa / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Des Moines, IA

April 10, 1999Cerro Gordo County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 10, 1999, 11:27 AM CDT for Cerro Gordo County, Iowa. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 10, 1999, 11:27 AM CDT (16:27 UTC)
Expired
Apr 10, 1999, 12:00 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 11:28 AM CDTHail 0.75Mason City, IA
Apr 10, 11:32 AM CDTHail 0.75Mason City, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDSM 101627 RRA
SVRDSM
IAC033-101700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1127 AM CDT SAT APR 10 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CERRO GORDO COUNTY IN NORTH CENTRAL IOWA

* UNTIL NOON CDT

* AT 1128 AM CDT... THE PUBLIC REPORTED A SEVERE THUNDERSTORM 3
  MILES EAST OF MASON CITY OR 2 MILES NORTH OF PORTLAND... MOVING
  NORTH NORTHEAST AT 45 MPH.

THIS STORM IS EXPECTED TO MOVE INTO MASON CITY BY 11:30 AM.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

FAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 10:45 AM CDT, 42 minutes earlier.

Area forecast discussion, Apr 10, 10:45 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1045 AM CDT SAT APR 10 1999

LTST CONCERN WIND AND PCPN DVLPMNT.

LOOKING OVR PROFLRS AND DEEPENING LO WL ISSUE WIND ADVSRY FOR AFTN AS
CURRENT SFC OBS SHOW WINDS OF 30 TO 35 SUSTAINED WITH GUSTS 40 OR
MORE. MST OTHER STNS JUST UNDER.  WITH 45 TO 50 KNTS JUST OFF SFC AND
GD MIXING SPT FOR ADVSRY STG.

MNWHLE LTST RUC RUN SHOW RPD PCPN DVLPMNT AND RDR WULD SPT THIS THO
JUST SHWRS ATTM.  PROFLR DEFINE WELL LOCATION OF UPR LVL SYSTM IN ERN
NE ARND 15Z.  STLT TRENDS ARE SLO FOR ANY LARGE SCALE CLRG THO FAR
SWRN PART OF ST BEGINNING TO CLR OUT.  WL WTCH SITUATION CLSE.

.DSM...WIND ADVSY THIS AFTN FOR ENTIRE CWA.  4>7-15>17-23>28-33>39-
       44>50-57>62-70>75-81>88-92>97-

FORSTER

In the hours before

Special weather statement, Apr 10, 6:00 AM CDT, 5 hours 27 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-101700-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
600 AM CDT SAT APR 10 1999

HAZARD--ISOLATED SEVERE THUNDERSTORMS.

AREA OF CONCERN--EAST AND SOUTH OF A LINE FROM LAMONI TO INDIANOLA
TO OSKALOOSA.

TIMING--4 TO 8 PM.

METEOROLOGICAL COMMENTS--A LOW PRESSURE AREA WILL MOVE TO NEAR
CARROLL BY 7 PM THIS EVENING AND THEN TO JUST NORTH OF DUBUQUE BY 7
AM SUNDAY. LOW LEVEL MOISTURE WILL INITIALLY BE LACKING WITH THIS
SYSTEM AS IT ENTERS IOWA TO SUSTAIN STRONG THUNDERSTORM DEVELOPMENT.
HOWEVER...MODEL INDICATIONS SUPPORT A RAPID DESTABILIZATION OF THE
ATMOSPHERE OVER SOUTH CENTRAL AND SOUTHEAST IOWA AFTER 4 PM AND INTO
THE EVENING HOURS. POTENTIAL ENERGY AVAILABLE FOR THUNDERSTORM
DEVELOPMENT WILL ONLY REACH 1000-1500 J/KG IN THIS AREA AS 925 MB
DEWPOINTS RISE INTO THE LOWER TEENS. SHEAR VALUES WILL BE QUITE HIGH
HOWEVER. LOW TOPPED THUNDERSTORMS APPEAR TO BE THE MOST LIKELY
SCENARIO WITH WEAK TO MODERATE ROTATING UPDRAFTS. A VERY STRONG MID
AND LOW LEVEL DRY INTRUSION WILL RAPIDLY CUTOFF MOISTURE FROM THE
SOUTH...SO ANY ACTIVITY WILL OCCUR RAPIDLY AND BE SHORT LIVED. OTHER
WEAKER STORMS WILL OCCUR NORTH OF INTERSTATE 80 BUT THE
LIKELIHOOD OF SEVERE WEATHER WILL BE LOW.

SPOTTER REQUIREMENTS--ACTIVATION MAYBE REQUIRED LATER TODAY.

MYERS
Special weather statement, Apr 10, 6:00 AM CDT, 5 hours 27 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-101700-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
600 AM CDT SAT APR 10 1999

HAZARD--ISOLATED SEVERE THUNDERSTORMS.

AREA OF CONCERN--EAST AND SOUTH OF A LINE FROM LAMONI TO INDIANOLA
TO OSKALOOSA.

TIMING--4 TO 8 PM.

METEOROLOGICAL COMMENTS--A LOW PRESSURE AREA WILL MOVE TO NEAR
CARROLL BY 7 PM THIS EVENING AND THEN TO JUST NORTH OF DUBUQUE BY 7
AM SUNDAY. LOW LEVEL MOISTURE WILL INITIALLY BE LACKING WITH THIS
SYSTEM AS IT ENTERS IOWA TO SUSTAIN STRONG THUNDERSTORM DEVELOPMENT.
HOWEVER...MODEL INDICATIONS SUPPORT A RAPID DESTABILIZATION OF THE
ATMOSPHERE OVER SOUTH CENTRAL AND SOUTHEAST IOWA AFTER 4 PM AND INTO
THE EVENING HOURS. POTENTIAL ENERGY AVAILABLE FOR THUNDERSTORM
DEVELOPMENT WILL ONLY REACH 1000-1500 J/KG IN THIS AREA AS 925 MB
DEWPOINTS RISE INTO THE LOWER TEENS. SHEAR VALUES WILL BE QUITE HIGH
HOWEVER. LOW TOPPED THUNDERSTORMS APPEAR TO BE THE MOST LIKELY
SCENARIO WITH WEAK TO MODERATE ROTATING UPDRAFTS. A VERY STRONG MID
AND LOW LEVEL DRY INTRUSION WILL RAPIDLY CUTOFF MOISTURE FROM THE
SOUTH...SO ANY ACTIVITY WILL OCCUR RAPIDLY AND BE SHORT LIVED. OTHER
WEAKER STORMS WILL OCCUR NORTH OF INTERSTATE 80 BUT THE
LIKELIHOOD OF SEVERE WEATHER WILL BE LOW.

SPOTTER REQUIREMENTS--ACTIVATION MAYBE REQUIRED LATER TODAY.

MYERS

Nearby

Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.